Florida, 2008

Hail in Florida, July 22, 2008

July 22, 2008 · NWS MLB · 1 event in 1 county or zone

Sea breeze thunderstorms produced hail and wind gusts along the coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Sea breeze thunderstorms produced hail and wind gusts along the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 22, 8:45 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 22, 8:45 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
945 AM EDT TUE JUL 22 2008

.DISCUSSION...

CURRENT...SFC OBS SHOW A BIT OF AN UNUSUAL ORIENTATION TO THE SFC/
LOW LEVEL RIDGE...WHICH NOW APPEARS TO BE ORIENTED FROM AROUND THE
TAMPA BAY AREA SEWD TO NR LK OKEE AND THEN NR SUA/PBI. WITH THE
RIDGE AXIS PRETTY MUCH SOUTH OF THE AREA...SFC WINDS ARE GENERALLY
LIGHT SSW-SW ACROSS THE ENTIRE CWA. WINDS FROM ABOUT 1-2KM OFF THE
DECK UP INTO THE MID LEVELS REMAIN NW/WNW...OWING TO THE WEAK MID
LVL TROUGH ALONG/OFFSHORE THE EAST COAST OF FL. H50 TEMPS HAVE
COOLED A GOOD 1-2C OVER THE AREA OVER MON...WHICH HAS STEEPENED
LOW TO MID LVL LAPSE RATES...AND REDUCED THE VOTD TO THE L-M50S.
PWATS ACROSS THE AREA ARE AVGING 1.8 GIVE OR TAKE. 10Z XMR RAOB
SHOWED 2.2 OWING TO SATURATED CONDS FROM ABOUT 860-560MB...WHICH
IM NOT BUYING INTO...UNLESS THE 15Z RAOB CONFIRMS THIS (DOUBTFUL
CONSIDERING NEITHER THE GOES OR CIRA TPW PRODUCTS SHOW SUCH HIGH
VALUES).

TODAY...OVERALL EXPECT SCT STORM COVERAGE AGAIN TODAY...INITIALLY
JUST SOME ISOLD ACTIVITY ALONG THE ECSB AND NR INLAND LAKES...BUT
COVERAGE SHOULD INCREASE AS ADDITIONAL MESO BDRY INTERACTIONS OCCUR
AS THE SEA BREEZE PUSHES INTO THE INTR. EXPECT A SLGTLY HIGHER SVR
THREAT TODAY THAN MONDAY (WHICH HAD A FEW STRONG-SVR STORMS AS WELL)
AND WILL UPGRADE THREATS SOME IN HWO/G-HWO PRODUCT SUITE. PLAN TO
INCREASE POPS BY 10% OVER THE INTR.

&&

.AVIATION...VFR THROUGH AROUND 18Z...THEN SLOW INCREASE IN CVRG OF
TSRA PRODUCING CIG/VSBY REDUCTIONS THROUGH 00Z. BETTER CHC FOR TS
AT INTERIOR TAF SITES...VCTS AT EAST COAST LOCATIONS UNLESS CONDS
WARRANT AN AMD.

&&

.MARINE...LGT S-SW FLOW AOB 10KT...BCMG ONSHORE NR THE COAST DUE TO
ECSB CIRC. SEAS 1-2FT NR SHORE AND 2-3FT OFFSHORE.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

CRISTALDI/PENDERGRAST
Hazardous weather outlook, Jul 22, 9:00 AM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1000 AM EDT TUE JUL 22 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-222100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1000 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORM DEVELOPMENT WILL BEGIN BY EARLY THIS AFTERNOON
ALONG EAST COAST SEA BREEZE AS IT DRIFTS INLAND. THE GREATEST
CHANCE FOR STORMS WILL BE OVER THE INTERIOR SECTIONS LATE THIS
AFTERNOON AS COLLISIONS OCCUR WITH THE EAST AND WEST COAST SEA
BREEZE BOUNDARIES.

LATEST UPPER AIR SOUNDING DATA INDICATES MID LEVEL TEMPERATURES
HAVE COOLED BY A COUPLED OF DEGREES...WHICH WILL ENHANCE THE THREAT
FOR DAMAGING WIND GUSTS AND COIN SIZED HAIL WITH THE MORE INTENSE
STORMS THAT DEVELOP FROM MID AND LATE AFTERNOON INTO EARLY EVENING.
STORMS WILL ALSO BE CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND
LIGHTNING STRIKES AND HEAVY DOWNPOURS DUE TO SLOW STORM MOVEMENT.
MOVE INDOORS AT THE FIRST SIGN OF A THUNDERSTORM.

...RIP CURRENT IMPACT...
PERSISTENT LONG PERIOD OCEAN SWELLS WILL PRODUCE A MODERATE RISK
FOR RIP CURRENTS AGAIN TODAY. REMEMBER TO SWIM WITHIN SIGHT OF A
LIFEGUARD AND NEVER SWIM ALONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SUFFICIENT MOISTURE AND INSTABILITY WILL EXIST FOR SCATTERED
AFTERNOON SHOWERS AND STORMS EACH DAY INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER...AND REPORT ANY
STORMS WITH STRONG WINDS OR HAIL TO THE NATIONAL WEATHER SERVICE
IN MELBOURNE.

GLITTO/CRISTALDI

In the hours before

Special weather statement, Jul 22, 11:26 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1226 PM EDT TUE JUL 22 2008

FLZ054-221715-
INDIAN RIVER-
1226 PM EDT TUE JUL 22 2008

...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN INDIAN RIVER COUNTY...

AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER INDIAN RIVER SHORES TO VERO EBACH...MOVING
NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE VERO BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Indian River

When
July 22, 11:35 AM EST
Where
Indian River County, 1.41 mi ENE of Vero Lake Estates
Measured
0.75 in hail
Reported by
Public
Coordinates
27.640, -80.360

Nickel size hail fell in the Rio Mar area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129212.